Indiana, 2022

Rip Current in Indiana, July 12, 2022

July 12, 2022 · NWS LOT · 1 event in 1 county or zone

Two girls, a 9 year old and a 14 year old, were spotted struggling in Lake Michigan in a portion of Marquette Beach that is unguarded during the afternoon of July 12th. Beachgoers were able to rescue the 14 year old but the 9 year old slipped under the water and was unable to be located.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Two girls, a 9 year old and a 14 year old, were spotted struggling in Lake Michigan in a portion of Marquette Beach that is unguarded during the afternoon of July 12th. Beachgoers were able to rescue the 14 year old but the 9 year old slipped under the water and was unable to be located. First responders found the 9 year old who was transported to a hospital and was later pronounced dead. Northerly winds were blowing all day with waves peaking between 3 and 4 feet at the Michigan City buoy during the late morning of July 12th. Waves were 2 to 3 feet at the time of the drowning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 12, 1:15 PM CST, 10 minutes earlier.

Area forecast discussion, Jul 12, 1:15 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
215 PM CDT Tue Jul 12 2022

.SHORT TERM...
Issued at 228 AM CDT Tue Jul 12 2022

Through Wednesday...

The forecast messages through the next two days are:

* Less humid than Monday with around normal temperatures

* While largely dry, there are chances for sprinkles or showers
  with small footprints this evening into the day Wednesday

* Possible high swim risk Wednesday afternoon

The cold front that passed through the area late yesterday is now
well southeast of the forecast area. Lingering high surface dew
point air is gradually being whittled away within a broad
cyclonic flow across the Great Lakes. The northwest flow atop the
boundary layer is fairly stout with 30-35 kt noted in the lowest 5
kft on early morning KLOT and upstream KARX VWP data. While this
will ease some by mid morning, daytime heating will allow for
mixing occasional gusts up to 25 mph today. While the northwest
flow will steer in cooler tropospheric air, it will be slow to do
so and today's 850 mb temperatures of 14-15C are climatologically
good for lower to mid 80s (basically normal for mid July).

The gradually incoming cooler air aloft by afternoon will support
cumulus. The depths of this look too shallow on guidance
soundings for any precipitation during the afternoon period. An
embedded short wave in the northwest flow aloft located over the
Manitoba-Ontario border early this morning will be dropping
through Wisconsin late in the day and through the evening. This
will continue to cool the 850-700 mb temperatures as well as
provide DPVA for ascent. Upstream in Wisconsin, scattered showers
are expected during and in the hours after peak heating, and some
may track into far northern Illinois during the evening/early
overnight. These will be helped after peak heating by the forcing
and the fact that some of these showers will likely have mini cold
pools. This may not reach northern Illinois or just be sprinkles
this evening, but could see some sprinkles down to as far south
as I-88. If any showers do reach far northern Illinois, the
chance for thunder looks low this far south due to positive CAPE
not intersecting the -10C to -20C levels.

The short wave will influence the low-levels with an incoming
backdoor cold front on Wednesday morning into early afternoon,
turning winds north-northeast. Near Lake Michigan some gusts to
20 to 25 mph are probable, and there is an increasing signal that
the duration of these winds may be long enough to result in a high
risk for rip currents along the Illinois and Indiana beaches
Wednesday afternoon into Wednesday night. This will have to be
further assessed by upcoming shifts. The front will also act as a
source for convergence under slightly cooler air aloft than today,
with 700 mb temperatures of 2C to 4C. As such, mixed layer CAPE
of a few hundred J/kg develops away from the lake shadow. A subtle
secondary vorticity maximum in the mid levels may also help
forcing for ascent. As a result of these ingredients, isolated
showers and possibly a few storms may develop away from the lake.

MTF

&&

.LONG TERM...
Issued at 215 PM CDT Tue Jul 12 2022

Thursday through Tuesday...

Extended period begins with dry weather Thursday and
near/slightly below average temps. Pattern becomes more active
Friday into the weekend, with at least a couple of disturbances
transiting northwest flow aloft. At this distance, period of
greater shower and thunderstorm potential currently look to be
Friday, and again later Saturday into Sunday before generally dry
and warmer weather arrives Monday and Tuesday.

Model guidance is in generally good agreement early in the period
with an upper trough shifting east of the area Thursday and short
wave upper level ridging developing across the upper Midwest and
northern/western Great Lakes region. Associated surface high
pressure spreads southeast across the Lakes during the day,
providing dry weather and cooler, slightly below average
temperatures for the forecast area. Modest north-northeast winds
will provide some lake cooling to northeast IL and northwest IN
with forecast temps ranging from the low-mid 70s near the Lake
Michigan shore to the lower 80s farther inland across the
remainder of the area.

Guidance is in relatively good agreement in depicting a short
wave trough tracking eastward atop the western CONUS upper ridge
across the Canadian prairies and northern Plains Thursday night,
eventually turning southeast across the upper Mississippi Valley
on Friday. Some indication of a potential attendant MCS is noted
transiting the Dakotas and parts of Minnesota by early Friday
morning, and eventually propagating into parts of WI/IL during the
day. Given the potential for a decaying/weakening MCS to approach
northern IL Friday morning and the passage of a mid-level short
wave (perhaps with enhancement from associated MCV), shower and
thunderstorm potential does appear to be increasing for Friday. Of
course hard to be too precise with convective evolution at day 4.
Surface high off to the east of the area and the primary axis of
southerly return warm advection flow expected to be just west of
the Mississippi, near average temps (low-mid 80s) and modest lake
cooling are expected, modulated by convective cloud cover/precip
timing.

Western ridge is progged to retrograde slightly across the desert
southwest and Rockies Friday night through Sunday, maintaining
northwest flow aloft across the Midwest and western Lakes. Pattern
looks to remain active through the weekend, with another
amplifying mid-level short wave forecast to drop southeast across
the area late Saturday/Saturday night into Sunday with additional
shower and thunderstorm potential. Axis of the deepening short
wave slides southeast of the area later Sunday night, with
guidance generally depicting a period of mid-level short wave
ridging across the area Monday into Tuesday. This would suggest
mainly dry and warmer weather conditions for the start of next
week, though with a return to more active northwest flow just
beyond the end of the forecast period.

Ratzer

&&

.AVIATION...
For the 18Z TAFs...

NW winds will continue gusting in the upper teens to around 20kt
this afternoon, easing toward sunset and trending more westerly
and at times somewhat variable overnight. Winds return to NW to
NNW after daybreak, still light. A backdoor front is expected to
push south across Lake Michigan in the morning, reaching the
Chicago area terminals by late morning/early afternoon. Exact
timing of the northeast wind shift will continue to be refined
with later updates, but for now trended toward an earlier timing
of 16Z at ORD/MDW.

Cannot rule out a few spotty showers/sprinkles late tonight and
again Wednesday afternoon, but the potential remains too low for
a formal TAF mention.

Petr

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 12, 9:06 AM CST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1006 AM CDT Tue Jul 12 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-131515-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1006 AM CDT Tue Jul 12 2022 /1106 AM EDT Tue Jul 12 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Friday through Monday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-131515-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1006 AM CDT Tue Jul 12 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Saturday through Monday...
  Limited Thunderstorm Risk.

Ogorek

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Lake

When
July 12, 1:25 PM CST
Where
Lake forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.472, -87.376 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Lake2022-07-129FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039205.